×

zbMATH — the first resource for mathematics

Hyperbolic Carathéodory conjecture. (English) Zbl 1163.53004
Proc. Steklov Inst. Math. 258, 178-193 (2007) and Tr. Mat. Inst. Steklova 258, 185-200 (2007).
Let \(M\) by a compact non-degenerate hyperbolic surface in projective three-space. A surface point \(m \in M\) is called quadratic, if \(M\) is exceptionally amenable to approximation by a quadric surface in \(m\). The authors prove various results related to the conjecture that a generic surface \(M\) possesses at least eight quadratic points. This is similar to a classic conjecture attributed to Carathéodory, stating that a sufficiently smooth closed convex surface in Euclidean three space has at least two umbilic points.
After introducing fundamental concepts and providing basic properties of quadratic surface points, the important notion a “generic surface” is defined.
Subsequently, perturbations of the standard hyperboloid in projective three-space by a smooth periodic function \(f(u,v)\) are studied. The perturbed surface is algebraic of degree two (up to first order) if \(f\) is a linear combination of first harmonics and of degree four (up to first order) if \(f\) is a linear combination of second harmonics. The central result states that a quadratic point \(m\) remains quadratic (up to first order) if
\[ f_{uuu} + f_u \equiv 0,\quad f_{vvv} + f_v \equiv 0 \]
holds at \(m\). The number of solutions to this system equals the number of quadratic points on a small perturbation of the standard hyperboloid. For particular cases the number of solutions can be bounded from below. Examples with at least 16, at least 32, and exactly eight solutions (the conjectured minimal number) are provided.

MSC:
53A20 Projective differential geometry
53C75 Geometric orders, order geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] V. I. Arnold, ”The Branched Covering CP 2 S 4, Hyperbolicity and Projective Topology,” Sib. Mat. Zh. 29(5), 36–47 (1988) [Sib. Math. J. 29, 717–726 (1988)].
[2] V. I. Arnold, ”Topological Problems of the Theory of Wave Propagation,” Usp. Mat. Nauk 51(1), 3–50 (1996) [Russ. Math. Surv. 51, 1–47 (1996)]. · doi:10.4213/rm919
[3] V. I. Arnold, ”Remarks on the Parabolic Curves on Surfaces and on the Higher-Dimensional Möbius-Sturm Theory,” Funkts. Anal. Prilozh. 31(4), 3–18 (1997) [Funct. Anal. Appl. 31, 227–239 (1997)]. · doi:10.4213/faa488
[4] V. I. Arnold, ”Topological Problems of the Theory of Asymptotic Curves,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 225, 11–20 (1999) [Proc. Steklov Inst. Math. 225, 5–15 (1999)].
[5] D. Asimov, ”Average Gaussian Curvature of Leaves of Foliations,” Bull. Am. Math. Soc. 84, 131–133 (1978). · Zbl 0393.53021 · doi:10.1090/S0002-9904-1978-14439-5
[6] A. I. Degtyarev and V. M. Kharlamov, ”Topological Properties of Real Algebraic Varieties: Du côté de chez Rokhlin,” Usp. Mat. Nauk 55(4), 129–212 (2000) [Russ. Math. Surv. 55, 735–814 (2000)]. · Zbl 1014.14030
[7] G. Fubini and E. Čech, Introduction à la géométrie projective différentielle des surfaces (Gauthier-Villars, Paris, 1931).
[8] E. E. Landis, ”Tangential Singularities,” Funkts. Anal. Prilozh. 15(2), 36–49 (1981) [Funct. Anal. Appl. 15, 103–114 (1981)]. · Zbl 0493.58005
[9] E. P. Lane, A Treatise on Projective Differential Geometry (Univ. Chicago Press, Chicago, 1942). · Zbl 0063.03443
[10] V. Ovsienko and S. Tabachnikov, Projective Differential Geometry, Old and New: From Schwarzian Derivative to Cohomology of Diffeomorphism Groups (Cambridge Univ. Press, Cambridge, 2005). · Zbl 1073.53001
[11] D. A. Panov, ”Special Points of Surfaces in the Three-Dimensional Projective Space,” Funkts. Anal. Prilozh. 34(4), 49–63 (2000) [Funct. Anal. Appl. 34, 276–287 (2000)]. · Zbl 0980.58002 · doi:10.4213/faa325
[12] O. A. Platonova, ”Singularities of the Mutual Disposition of a Surface and a Line,” Usp. Mat. Nauk 36(1), 221–222 (1981) [Russ. Math. Surv. 36 (1), 248–249 (1981)]. · Zbl 0458.14014
[13] P. E. Pushkar’ and Yu. V. Chekanov, ”Combinatorics of Fronts of Legendrian Links and the Arnol’d 4-Conjectures,” Usp. Mat. Nauk 60(1), 99–154 (2005) [Russ. Math. Surv. 60, 95–149 (2005)]. · Zbl 1085.57008 · doi:10.4213/rm1390
[14] G. Salmon, A Treatise on the Analytic Geometry of Three Dimensions (Chelsea Publ., New York, 1927). · JFM 55.0996.05
[15] B. Segre, The Non-singular Cubic Surfaces (Oxford Univ. Press, Oxford, 1942). · JFM 68.0358.01
[16] R. Uribe-Vargas, ”A Projective Invariant for Swallowtails and Godrons, and Global Theorems on the Flecnodal Curve,” Moscow Math. J. 6, 731–768 (2006). · Zbl 1120.58026
[17] E. J. Wilczynski, ”General Theory of Curves on Ruled Surfaces,” Trans. Am. Math. Soc. 6, 75–82 (1905). · JFM 36.0657.01 · doi:10.1090/S0002-9947-1905-1500696-2
[18] E. J. Wilczynski, ”Projective Differential Geometry of Curved Surfaces. I–V,” Trans. Am. Math. Soc. 8, 233–260 (1907); 9, 79–120, 293–315 (1908); 10, 176–200, 279–296 (1909). · JFM 38.0633.03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.